Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 30, 2017, 12:39 PM EDT for Armstrong County, Clarion County, Jefferson County, Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 12:39 PM EDT (16:39 UTC)
- Expired
- May 30, 2017, 1:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Clarion County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:03 PM EDT | HAIL 1.75 | 2 Sw Reynoldsville, PA | HAIL RANGED FROM MARBLE TO GOLFBALL SIZE. ABOUT 5 PERCENT OF HAIL STONES WERE AS LARGE AS GOLFBALLS. HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
183
WUUS51 KPBZ 301639
SVRPBZ
PAC005-031-065-301730-
/O.NEW.KPBZ.SV.W.0070.170530T1639Z-170530T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1239 PM EDT TUE MAY 30 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in west central Pennsylvania...
Northeastern Armstrong County in west central Pennsylvania...
Southeastern Clarion County in west central Pennsylvania...
* Until 130 PM EDT.
* At 1238 PM EDT, a severe thunderstorm was located near New
Bethlehem, or 12 miles southwest of Brookville, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles. Damage to trees and power lines.
* Locations impacted include...
Brookville... Hawthorn...
Worthville... Anita...
This includes Interstate 80 in Pennsylvania between mile markers 81
and 82, and
between mile markers 85 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4097 7927 4105 7930 4118 7904 4110 7891
4099 7888
TIME...MOT...LOC 1638Z 248DEG 19KT 4102 7922
HAIL...1.00IN
WIND...60MPH
$$
KRAMAR3 follow-up statements
104
WWUS51 KPBZ 301648
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
1248 PM EDT TUE MAY 30 2017
PAC005-031-301658-
/O.CAN.KPBZ.SV.W.0070.000000T0000Z-170530T1730Z/
Armstrong PA-Clarion PA-
1248 PM EDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARMSTRONG AND
SOUTHEASTERN CLARION COUNTIES IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
west central Pennsylvania.
LAT...LON 4099 7920 4107 7920 4118 7904 4110 7891
4099 7888
TIME...MOT...LOC 1648Z 249DEG 20KT 4104 7914
$$
PAC065-301730-
/O.CON.KPBZ.SV.W.0070.000000T0000Z-170530T1730Z/
Jefferson PA-
1248 PM EDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN JEFFERSON COUNTY...
At 1248 PM EDT, a severe thunderstorm was located 8 miles south of
Brookville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles. Damage to trees and power lines.
Locations impacted include...
Brookville... Worthville...
Anita...
This includes Interstate 80 in Pennsylvania between mile markers 81
and 82, and between mile markers 85 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4099 7920 4107 7920 4118 7904 4110 7891
4099 7888
TIME...MOT...LOC 1648Z 249DEG 20KT 4104 7914
HAIL...1.00IN
WIND...60MPH
$$
KRAMAR864
WWUS51 KPBZ 301705
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
105 PM EDT TUE MAY 30 2017
PAC065-301730-
/O.CON.KPBZ.SV.W.0070.000000T0000Z-170530T1730Z/
Jefferson PA-
105 PM EDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CENTRAL JEFFERSON COUNTY...
At 105 PM EDT, a severe thunderstorm was located near Brookville,
moving east at 20 mph.
HAZARD...70 mph wind gusts and half dollar-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles. Trees snapped and uprooted. Power
outages.
This severe thunderstorm will remain over mainly rural areas of
central Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4108 7898 4113 7896 4110 7891 4103 7889
4103 7894
TIME...MOT...LOC 1705Z 248DEG 19KT 4107 7903
HAIL...1.25IN
WIND...70MPH
$$
KRAMAR337
WWUS51 KPBZ 301729 RRA
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
129 PM EDT TUE MAY 30 2017
PAC065-301739-
/O.EXP.KPBZ.SV.W.0070.000000T0000Z-170530T1730Z/
Jefferson PA-
129 PM EDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 130 PM EDT...
The storm that prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM EDT for
west central Pennsylvania.
LAT...LON 4108 7898 4113 7896 4110 7891 4103 7889
4103 7894
TIME...MOT...LOC 1729Z 248DEG 19KT 4112 7887
$$
KRAMARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:17 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 30, 10:17 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1017 AM EDT Tue May 30 2017 .SYNOPSIS... An unsettled weather pattern is in store through the week as a series of cold fronts affect the region. Temperatures will remain below normal. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A line of showers has developed associated with very steep low level lapse rates evident on the morning PIT ROAB and continues to move east. With dry low levels, not much QPF can be expected with these as they pass. In fact, due to the dry boundary layer, large rain droplets have been observed at several locations. With heating continuing through most of the day and mid level instability, scattered showers and thundershowers will develop mainly along the I-80 corridor and east of I-79 around 1pm then move into the mountains leaving much of the area precip free by dinner time. Higher terrain in western Maryland and northern West Virginia could spawn an isolated shower and storm, so have kept low probability there. Highest confidence in measurable rainfall this afternoon resides in Clarion and Jefferson counties. Temperatures are on track with no changes needed. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Dry and mainly clear tonight. Next shortwave trough will approach the area Wednesday morning, once again bringing the risk for showers and storms. Cooler air aloft, and some modest instability will require the mention of storms. Shortwave trough will swing through Wednesday night and there will be a period of cold air advection into Thursday. Flow aloft will become more zonal on Thursday and broad surface high will move across the region. This should keep Thursday dry with plenty of sunshine and seasonal temperatures. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The unsettled pattern will continue through the long term. Latest medium range model guidance is showing a weak cold front approaching the area on Friday, then stalling as the flow aloft remains zonal. Additionally, elongated trough will dig into the Upper Great Lakes this weekend as ridge builds into Southern US. This will put the area in a squeeze play and keep that frontal boundary over the region through the weekend. Still a lot to be worked out on timing and final location of front. By the end of the period, forecast is made with even less confidence as Great Lakes trough may deepen and cutoff by early Monday. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Except for isolated thunderstorms near KLBE and KDUJ through 13Z this morning, expect general VFR and dry conditions through the TAF period. .Outlook... Non-VFR at times Wednesday/Wednesday night and again Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 30, 4:19 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Tue May 30 2017 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509-310830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver- Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 419 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-310830- Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated severe storms are possible this afternoon. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 30, 12:28 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1228 PM EDT TUE MAY 30 2017 PAZ075-076-301700- Fayette Ridges-Fayette- 1228 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT CENTRAL FAYETTE COUNTY... At 1227 PM EDT, a strong thunderstorm was located near Uniontown, moving east at 35 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Uniontown... Connellsville... South Connellsville... Dunbar... Vanderbilt... Dawson... New Salem... Grindstone... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3988 7983 3999 7987 4010 7953 3988 7945 TIME...MOT...LOC 1627Z 250DEG 29KT 3994 7979 KRAMAR
Special weather statement, May 30, 12:34 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1234 PM EDT TUE MAY 30 2017 PAZ015-016-022-301700- Armstrong-Jefferson-Clarion- 1234 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN JEFFERSON...EAST CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES... At 1234 PM EDT, a strong thunderstorm was located near New Bethlehem, or 13 miles east of Rimersburg, moving east at 20 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... New Bethlehem... Summerville... Hawthorn... Timblin... Worthville... Mahoning Creek Lake... Distant... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4089 7933 4103 7938 4118 7912 4095 7900 TIME...MOT...LOC 1634Z 248DEG 19KT 4101 7925 KRAMAR
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:28 PM EDT | Special Weather Statement | PBZ | Fayette | 32 min |
| May 30, 12:34 PM EDT | Special Weather Statement | PBZ | Jefferson | 26 min |
| May 30, 12:52 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 28 min |
| May 30, 1:04 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 25 min |
| May 30, 1:10 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| May 30, 1:19 PM EDT | Special Weather Statement | PBZ | Fayette | 11 min |
| May 30, 1:23 PM EDT | Special Weather Statement | PBZ | Armstrong | 37 min |
| May 30, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 50 min |
| May 30, 1:27 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 25 min |
| May 30, 1:32 PM EDT | Areal Flood Warning | PBZ | Armstrong | 88 min |
| May 30, 1:47 PM EDT | Special Weather Statement | PBZ | Armstrong | 13 min |
| May 30, 2:00 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 19 min |
| May 30, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 31 min |
| May 30, 2:33 PM EDT | Special Weather Statement | PBZ | Westmoreland | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.